Tennessee, 2016Damaging Winds in Tennessee, June 1, 2016
June 1, 2016 · NWS MRX · 3 events in 3 counties and zones
Isolated thunderstorms formed during the late afternoon and early evening period. The storms generated damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms formed during the late afternoon and early evening period. The storms generated damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 1, 2:30 PM EST, 2 hours 34 minutes earlier.
Area forecast discussion, Jun 1, 2:30 PM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
330 PM EDT WED JUN 1 2016
.SHORT TERM (This Afternoon through Thursday)...
Seeing a few scattered showers and storms on radar this afternoon.
Most of the activity has been limited to the higher elevation along
the TN/NC line and the Cumberland Plateau where the terrain has
been able to provide some additional lift. Visible satellite
imagery indicates some cumulus growth across the southern valley
and plateau and expect scattered showers and storms will increase
there over the next hour or so. This new activity will slowly push
to the northeast with around a 20-50 percent chance for showers and
storms across the area through the remainder of the afternoon and
evening. Convective activity should decrease after sunset with the
loss of daytime heating. Current water vapor imagery and RAP upper
air analysis indicates a closed upper low across the Desert
Southwest with a shortwave across the Lower Mississippi River
Valley with westerly to southwesterly flow aloft across the area
ahead of these approaching waves. PW values will continue to
increase tomorrow with continued westerly to southwesterly flow. A
cold front will sag south across the Ohio River Valley tomorrow as
a closed low progresses across the Great Lakes region. Closer to
home, PW values will be up into the 1.6-1.8 inch range, which is
into the 95-99th percentile for early June. In addition, a weak
shortwave trough will move across the area during the day.
Therefore, expect afternoon showers and storms will be more
widespread tomorrow afternoon.
.LONG TERM (Thursday night through Wednesday)...
Weak cold front still set to be across the area Thursday night
into Friday. Warm and moist airmass combined with presence of front
will lead to chances of showers and thunderstorms, a few of which
could be strong. Still expecting Thursday afternoon activity to
decrease overnight as it is associated with diurnal activity.
Chance pops in place Friday morning then high-end and likely in
place during the afternoon hours as we become increasingly
unstable. Friday overnight activity should decrease through the
night, as with Thursday's, due to its diurnal nature.
The weekend looks pretty wet. Moisture further increases from out of
the southwest on Saturday as an upper level trough and associated
front begin to swing down across the region. Will say that the first
half of Saturday looks drier than Saturday night and Sunday. With
that said, still chance and likely pops in place Saturday morning.
Likely pops in place area-wide Saturday night and all of Sunday.
This is due to better upper level support moving over the area with
the arrival of the trough axis, as well as deep moisture. Soundings
look very saturated this weekend with a near 13k foot warm cloud
layer depth with pw values near the 90th percentile. These features
along with long skinny capes are suggestive of the potential for
heavy rainfall. The best chances for the heavier rains look to be
from Saturday night through Sunday. Will continue to monitor with
future model runs. Models in general agreement that the front should
exit to our southeast sometime Sunday night/Monday morning. For the
rest of the extended, cooler and drier air will move in from the
northwest as the eastern U.S remains in a trough. After the frontal
passage, temperatures will return to normal.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 70 88 68 88 / 20 50 40 40
Knoxville McGhee Tyson Airport, TN 68 87 67 86 / 20 60 50 40
Oak Ridge, TN 68 87 65 85 / 20 70 50 50
Tri Cities Airport, TN 65 83 64 82 / 30 60 50 50
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
MA/SR
Hazardous weather outlook, Jun 1, 2:45 PM EST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 PM EDT WED JUN 1 2016
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-021945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
345 PM EDT WED JUN 1 2016 /245 PM CDT WED JUN 1 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A COLD FRONT WILL MOVE INTO THE SOUTHERN APPALACHIAN REGION THURSDAY
AND FRIDAY. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO
DEVELOP DURING THE AFTERNOON AND EARLY EVENING EACH DAY. SOME OF
THESE STORMS COULD BECOME STRONG...PRODUCING STRONG GUSTY WINDS AND
HAIL UP TO DIME SIZE. LOCALLY HEAVY RAINFALL IS POSSIBLE. THE
FRONTAL BOUNDARY WILL REMAIN NEAR THE REGION THROUGH THE WEEKEND
ALLOWING ADDITIONAL...POSSIBLY STRONG...THUNDERSTORMS TO DEVELOP
AND THE POTENTIAL FOR HEAVY RAINFALL.
A SECOND AND PERHAPS MORE VIGOROUS FRONTAL PASSAGE WILL OCCUR
DURING SUNDAY. STRONG THUNDERSTORMS WILL AGAIN BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jun 1, 3:09 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
409 PM EDT WED JUN 1 2016
TNZ012-035-012100-
SCOTT TN-MORGAN TN-
409 PM EDT WED JUN 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SCOTT AND CENTRAL
MORGAN COUNTIES UNTIL 500 PM EDT...
AT 409 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF WARTBURG...MOVING NORTHEAST AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WARTBURG...SLICK ROCK AND PETROS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3633 8453 3619 8440 3617 8440 3617 8444
3614 8445 3613 8443 3611 8442 3609 8438
3595 8470 3600 8472 3606 8479 3609 8480
3609 8483 3610 8484
TIME...MOT...LOC 2009Z 233DEG 24KT 3606 8471
AMP.23Special weather statement, Jun 1, 3:21 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
421 PM EDT WED JUN 1 2016
TNZ101-102-012100-
WEST POLK TN-EAST POLK TN-
421 PM EDT WED JUN 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POLK COUNTY UNTIL
500 PM EDT...
AT 421 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF WILDWOOD LAKE...OR 13 MILES SOUTH OF
BENTON...MOVING NORTHEAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BIG FROG MOUNTAIN...PARKSVILLE AND CONASAUGA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3499 8478 3506 8475 3508 8474 3509 8474
3517 8470 3506 8445 3499 8454
TIME...MOT...LOC 2021Z 207DEG 9KT 3498 8470
AMP.23Special weather statement, Jun 1, 3:39 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
339 PM CDT WED JUN 1 2016
TNZ082-012130-
BLEDSOE TN-
339 PM CDT WED JUN 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE COUNTY UNTIL 430 PM
CDT...
AT 339 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PIKEVILLE...MOVING NORTHEAST AT 5 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PIKEVILLE...BRAYTON...MOUNT CREST...OLD CUMBERLAND AND MELVINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3557 8542 3572 8526 3576 8526 3577 8510
3576 8507 3577 8504 3575 8503 3576 8495
3575 8492 3569 8498 3568 8498 3567 8500
3557 8511 3553 8510 3552 8513 3543 8520
3554 8543
TIME...MOT...LOC 2039Z 202DEG 6KT 3561 8519
AMP.23Special weather statement, Jun 1, 4:17 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
517 PM EDT WED JUN 1 2016
TNZ012>014-012200-
CAMPBELL TN-SCOTT TN-CLAIBORNE TN-
517 PM EDT WED JUN 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCOTT...CAMPBELL AND
NORTHWESTERN CLAIBORNE COUNTIES UNTIL 600 PM EDT...
AT 516 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF JACKSBORO...OR 14 MILES SOUTHWEST OF LA
FOLLETTE... MOVING NORTHEAST AT 5 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LA FOLLETTE...JACKSBORO...JELLICO...CARYVILLE...LAKE CITY...
FINCASTLE...DISNEY...ELK VALLEY...ROYAL BLUE...WHITE OAK...
SMOKEY JUNCTION...CLAIRFIELD AND NORMA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3658 8384 3623 8410 3624 8423 3618 8424
3622 8430 3621 8433 3622 8437 3620 8439
3621 8446 3659 8431
TIME...MOT...LOC 2116Z 202DEG 5KT 3624 8433
AMP.23Special weather statement, Jun 1, 4:26 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
526 PM EDT WED JUN 1 2016
TNZ035-067-068-071-072-083>086-012230-
RHEA TN-ROANE TN-MEIGS TN-BLOUNT SMOKY MOUNTAINS TN-NW BLOUNT TN-
LOUDON TN-NORTHWEST MONROE TN-MORGAN TN-MCMINN TN-
526 PM EDT WED JUN 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RHEA...SOUTHWESTERN
BLOUNT...NORTHEASTERN MCMINN...NORTHEASTERN MEIGS...ROANE...LOUDON...
NORTHWESTERN MONROE AND SOUTH CENTRAL MORGAN COUNTIES UNTIL 630 PM
EDT...
AT 525 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM SPRING CITY TO 6 MILES NORTH OF ATHENS TO 8
MILES SOUTH OF MADISONVILLE. MOVEMENT WAS NORTHEAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
OAK RIDGE...MARYVILLE...ATHENS...LENOIR CITY...KINGSTON...
SWEETWATER...ROCKWOOD...LOUDON...MADISONVILLE...DECATUR...ETOWAH...
SPRING CITY...MIDTOWN...FAIRVIEW...HARRIMAN...ENGLEWOOD...VONORE...
GREENBACK...FRIENDSVILLE AND TELLICO PLAINS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3547 8468 3565 8502 3578 8489 3583 8477
3591 8468 3596 8471 3607 8460 3588 8424
3579 8416 3581 8414 3562 8386 3554 8399
3556 8400 3550 8406 3528 8441
TIME...MOT...LOC 2125Z 226DEG 21KT 3569 8485 3554 8459 3541 8439
AMP.23Special weather statement, Jun 1, 4:56 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
556 PM EDT WED JUN 1 2016
TNZ037-069-012245-
KNOX TN-UNION TN-
556 PM EDT WED JUN 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX AND SOUTH
CENTRAL UNION COUNTIES UNTIL 645 PM EDT...
AT 555 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KNOXVILLE...MOVING NORTHEAST AT 10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...PLAINVIEW...HALLS...BLAINE...PAULETTE...MALONEYVILLE AND
MASCOT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3600 8401 3624 8390 3614 8372 3612 8369
3611 8370 3611 8369 3609 8367 3608 8367
3610 8369 3610 8371 3608 8371 3605 8368
3593 8387
TIME...MOT...LOC 2155Z 213DEG 8KT 3603 8388
AMP.23Thunderstorm Wind, Campbell
- When
- June 1, 5:04 PM EST
- Where
- Campbell County, 1.77 mi NW of Davis Chapel
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.400, -84.090
A few trees were reported down in the communities of La Follette and Fincastle.
Thunderstorm Wind, Monroe
- When
- June 1, 5:20 PM EST
- Where
- Monroe County, 1.12 mi W of Lakeside
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.620, -84.300
A tree was reported down in Vonore.
Thunderstorm Wind, Knox
- When
- June 1, 6:15 PM EST
- Where
- Knox County, 0.69 mi S of Beverly
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.020, -83.900
Some tree limbs and a couple of bradford pear trees were reported down in East Knoxville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, June 1 to 3, 20169 deaths · 3 injured · $241,000 · 1 in hail · 24 events
- Flash Flooding and Hail in Texas, June 1 to 7, 20161 death · 2 in hail · 39 events
- Heat in California, June 1 to 9, 20161 death · 1 injured · 2 events
- Tornado and Flash Flooding in Texas, June 1, 2016$5.8 million · 5 events
- Tornado and Hail in Nebraska, June 1 to 3, 2016$572,000 · EF0 · 3 events
- Hail and Damaging Winds in Georgia, June 1 to 2, 2016$192,000 · 1 in hail · 25 events
- Flooding in Texas, June 1 to 9, 2016$365,000 · 4 events
- Flash Flooding and Flooding in Missouri, June 1 to 4, 2016$100,000 · 12 events
- Drought in Georgia, June 1 to 30, 201650 events
- Damaging Winds and Lightning Strike in Tennessee, June 1, 2016$47,000 · 56 kt wind · 4 events
- Drought in California, June 1 to 30, 201611 events
- Flash Flood and Damaging Wind in Tennessee, June 1, 2016$15,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631431, 631433, 631435.